Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2007 Nov;41(11):1906-11. Epub 2007 Sep 18.

Intramuscular methotrexate-induced aseptic meningitis.

Author information

1
School of Pharmacy, Health Sciences Centre, Department of Pharmacy, Eastern Health, St. John's, Newfoundland, Canada. hawboldt@mun.ca

Abstract

OBJECTIVE:

To report a case of aseptic meningitis induced by intramuscularly administered methotrexate in a patient with rheumatoid arthritis.

CASE SUMMARY:

A 62-year-old male presented on 3 separate occasions with symptoms consistent with aseptic meningitis: 2 required hospitalization and 1 was noted during a subsequent ambulatory care visit. Prior to the first episode, the methotrexate dose ranged between 17.5 mg and 20 mg given once weekly over 5 years, 11 months. One month before the patient's first admission, the dose was increased to 22.5 mg. Symptoms on presentation included headache, neck stiffness, and fever. Cerebrospinal fluid testing indicated pleocytosis and low glucose level. Methotrexate was discontinued but was restarted 2 weeks after hospital discharge at the same dose and resulted in a second hospitalization for aseptic meningitis. Upon discharge from the second hospitalization, methotrexate was withheld. After a 2 month withdrawal period and rechallenge, the symptoms returned within 3 days. The drug was then discontinued.

DISCUSSION:

Methotrexate-induced aseptic meningitis has been reported in the literature; however, in those cases, the effect occurred only when methotrexate was given via the intrathecal route. We identified 7 relevant articles via a search of MEDLINE, International Pharmaceutical Abstracts, and EMBASE (1970-August 3, 2007): 3 were review articles, 2 were case series, and 2 were case reports. All of the series and reports involved patients with leukemia. The available literature suggests that aseptic meningitis is associated with long-term use of methotrexate or recent dose escalation. A definitive mechanism for methotrexate-induced aseptic meningitis is not known. The Naranjo probability scale indicates a probable relationship between the development of the condition and the methotrexate use in our patient.

CONCLUSIONS:

Aseptic meningitis has been previously associated with intrathecal use of methotrexate. Our report describes the first case of aseptic meningitis that occurred in a patient being treated with intramuscular methotrexate.

PMID:
17878395
DOI:
10.1345/aph.1K308
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center